The National Agency for Food Drug Administration and Control (NAFDAC) and the United States Food and Drug Administration (FDA) have warned that regular and indiscriminate intake of painkillers, especially Paracetamol, is responsible for the rising cases of heart attacks, stroke and early death.
According to the report, a study published in the journal, Annals of the Rheumatic Diseases, found that patients prescribed high doses of the painkiller for long periods were up to 63 per cent more likely to die unexpectedly.
The risk of having a heart attack or stroke was up to 68 per cent higher, and there was an almost 50 per cent greater chance of having a stomach ulcer or bleed.
The study added: “Given its high usage and availability, a systematic review of Paracetamol’s efficacy and tolerability in individual conditions is warranted.”
Paracetamol is considered by doctors to be safer than Aspirin, which can cause stomach bleeds, and ibuprofen, which has been linked to heart attacks and strokes.
Paracetamol (also known as Acetaminophen) is the commonest available analgesic and anti-pyretic. It is readily accessed from pharmacy, patent medicine and provision shops as over the counter drug making it a potential drug of abuse, especially in children.
A tainted paracetamol, My Pikin, had in 2008 claimed over 39 lives.
Earlier studies had linked Paracetamol to the increasing cases of chronic kidney and liver diseases in the country.
Also, the National Agency for Food Drug Administration and Control (NAFDAC) and the United States Food and Drug Administration (FDA) had in 2013 alerted Nigerians that Paracetamol had been associated with risk of rare but serious skin reactions.
These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalised exanthematous pustulosis (AGEP), can be fatal. These reactions can occur with first time use of the drug or at any time while it is being taken.
NAFDAC also encourages patients to report to their health care provider, who will channel the complaint to the National Pharmacovigilance Centre, on noticing any reaction after taking paracetamol tablets.
But British researchers who looked at studies involving 666,000 patients say the risks may have been underestimated and are calling for a major review to be conducted into the drug’s safety.
They think Paracetamol may be causing illness by preventing the action of an enzyme in the body called COX-2.
Scientists from the Leeds Institute of Rheumatic and Musculoskeletal Medicine looked at eight studies that contained information on patients taking Paracetamol daily for up to 14 years, for conditions such as arthritis and severe back pain.
They also covered patients who took the medicine less often or hardly at all.
Philip Conaghan, who led the research, stressed that for most patients the risks were very small and those given Paracetamol over a long period would have illnesses likely to kill them early. For this reason, it was difficult to be sure the drugs were causing problems.
But the professor added: “I am a bit worried that Paracetamol at high dose for long periods could be associated with side effects that we hadn’t previously associated.”
He said that patients being prescribed the drugs for long periods for arthritis or muscle and joint pain should talk to their doctors about alternative treatments, such as exercise.
Conaghan said it was not possible from the studies to work out how the average person’s lifetime risk of a heart attack or stroke would increase if they took Paracetamol for a long period.
According to Wikipedia, paracetamol toxicity is caused by excessive use or overdose of the analgesic drug paracetamol. Mainly causing liver injury, paracetamol toxicity is one of the most common causes of poisoning worldwide. In the United States (U.S) and the United Kingdom(UK), it is the most common cause of acute liver failure.
Many individuals with paracetamol toxicity may have no symptoms at all in the first 24 hours following overdose. Others may initially have nonspecific complaints such as vague abdominal pain and nausea. With progressive disease, signs of liver failure may develop; these include low blood sugar, low blood pH, easy bleeding, and hepatic encephalopathy. Some will spontaneously resolve, although untreated cases may result in death.
Meanwhile, it is estimated that one in six men and one in 10 women will die from heart attacks, strokes and other complications of heart disease. Other scientists played down the risks.
Professor Nick Bateman, who specialises in clinical toxicology at the University of Edinburgh, UK said: “Based on this study the risk is minimal. Paracetamol remains the safest analgesic available, and this study should not stop people taking it.
“Based on these results, the lowest effective dose for the shortest necessary period is advised, this is common sense for all medicines.”
A 2013 Oxford study warned that for every 1,000 patients on ibuprofen or a similar drug, three would suffer a heart attack within a year, of which one would be fatal.
Source: The Guardian
Tags: NAFDAC, NAFDAC Warns Regular Use Of Paracetamol Can Lead To Heart Attack & Stomach Ulcer, Paracetamol side effects
A Nigerian mum and realtor, Oyin oladipupo has called out…
Parabens are used as preservatives in cosmetics. If pregnant women…
The Egyptian Health Ministry has confirmed its first case of…
It was World Cancer Day last week, February 4 and…
Many women do not realise that cervical cancer unlike other…
There is a major public health concern similar to Ebola…
The Federal Ministry of Health, through the Nigeria Centre for…
A Nigerian woman suffering from the sickle cell disorder, whom…
If you make a list of must-haves in your home,…
Tnx admin this really a great informatn
Nice information, abusing drugs has consequences.
Hmmm even common paracetamol?Thanx 4 d info
Tanks for this great info, MIM.
This info is gr8t,
Thanks for the info
This is serious
Very true I once over dosed(22 tabs in less than 24hours) on pcm as a teenager because of menstrual cramps I ended up vomiting blood the next day since then I have been allergic to pcm and once in a while the sore it caused in my stomach gets inflamed abd painful very dangerous drug
I ve heard it b4 bt ddnt take it serious tnx MIM
Really? Me that takes paracetamol for almost anything and everything. I need to stop then. Thanks admin
wow,tnks alot my mum must read dis
Great information.Thanks Admin!
Nice one sha bt me no believe all dese abeg na God just dey save his pple
Thanks for always keeping us informed MIM
Thanks MISM, but how much of it is too much.? They say “if symptoms persist after two days… ” paracetamol is supposed to be the safest pain reliever. With this info, we better bear our pains and forget pain relievers…..
Really? Learning…..Thanks MISM
Thanks MISM for ths great info
ok,,, late infor for some pple but tnx
Great info. Sometimes, it’s really sleep that we need and not the drug
Thanks a lot. Well taken
Your email address will not be published.